Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 218, NWS North Platte, NE

July 22, 2016Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 2016, 2:35 PM MDT for Garden County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2016, 2:35 PM MDT (20:35 UTC)
Expired
Jul 22, 2016, 3:30 PM MDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Garden County, NE

The radar

The North Platte radar (KLNX), 171 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2135 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WUUS53 KLBF 222035
SVRLBF
NEC069-222130-
/O.NEW.KLBF.SV.W.0218.160722T2035Z-160722T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM MDT FRI JUL 22 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 330 PM MDT

* AT 235 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF OSHKOSH...MOVING NORTH AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  OSHKOSH...DOGTOWN FLATS AND SUGAR LOAF HILL. 

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4164 10261 4158 10221 4125 10239 4128 10261
      4139 10261 4140 10262
TIME...MOT...LOC 2035Z 190DEG 16KT 4134 10249 

HAIL...1.50IN
WIND...<50MPH
 
$$

BUTTLER
2 follow-up statements
425 
WWUS53 KLBF 222101
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM MDT FRI JUL 22 2016

NEC069-222130-
/O.CON.KLBF.SV.W.0218.000000T0000Z-160722T2130Z/
GARDEN NE-
301 PM MDT FRI JUL 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHWESTERN GARDEN COUNTY...

AT 301 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LISCO...OR 12
MILES WEST OF OSHKOSH...MOVING NORTHWEST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
OSHKOSH...DOGTOWN FLATS AND SUGAR LOAF HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4164 10261 4158 10221 4125 10239 4128 10261
      4139 10261 4140 10262
TIME...MOT...LOC 2101Z 149DEG 15KT 4142 10259 

HAIL...1.00IN
WIND...<50MPH
 
$$

BUTTLER
198 
WWUS53 KLBF 222125
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM MDT FRI JUL 22 2016

NEC069-222135-
/O.EXP.KLBF.SV.W.0218.000000T0000Z-160722T2130Z/
GARDEN NE-
325 PM MDT FRI JUL 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARDEN COUNTY
WILL EXPIRE AT 330 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
NORTH PLATTE.

LAT...LON 4164 10261 4158 10221 4125 10239 4128 10261
      4139 10261 4140 10262
TIME...MOT...LOC 2124Z 190DEG 16KT 4142 10259 

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:48 AM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 22, 11:48 AM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1248 PM CDT FRI JUL 22 2016

.SHORT TERM...(Today and tonight)
Issued at 328 AM CDT Fri Jul 22 2016

Unsettled weather and heat will continue today and tonight. Main
forecast challenge will be heat advisories and warnings. Models have
been under performing with highs and not picking up on dew point
trends with this heat outbreak. Upper ridge holds with 850mb
temperatures in the 30c+range over western Nebraska again today.
Similar scenario with wave topping ridge and moving east across
forecast area providing lift to break the strong cap. Models
convective response begins over the panhandle late this afternoon
and then moves east into western Nebraska. Favored area will again
be over southwest Nebraska early this evening then transitioning
north with stronger wave moving across the dakotas. Highs today
in the upper 90s and low 100s again with dewpoints in the upper
60s to lower 70s. Heat indicies rising into the 100 to 105 range
and will leave highlights as is...advisory to the west and warning
to the east. Lows tonight in the upper 60s to lower 70s.

.LONG TERM...(Saturday through Thursday)
Issued at 328 AM CDT Fri Jul 22 2016

Current forecast trends are hinting at a bit warmer temperatures for
Saturday. Air temperatures will be in the mid to upper 90s and heat
indexes right around 100. Will hold off on extending any heat
headlines until the next scheduled forecast update (4pm Friday) to
see if this warming trend will continue in the model solutions.
Besides the heat on Saturday, there is also a slight chance of some
isolated thunderstorms, mainly along and south of a Keya Paha county
to Hayes county line. Confidence in thunderstorm development is
quite low and therefore, have only put a brief mention in the
forecast at this time.

Relatively cooler temperatures finally arrive on Sunday with highs
rising up in the mid to upper 80s. The return of a zonal flow
pattern over the central US will result in both temperatures and
weather to become repetitive through next week. The cooler
temperatures will continue through much of next week as highs are
forecasted to be in the mid to upper 80s through Thursday. Overnight
lows also hold steady through Wednesday night in the low to mid 60s.
In addition to cooler temperatures continuing next week, the chance
for showers and thunderstorms during the afternoon hours also
continue from Sunday through Thursday. At this time, an isolated
stronger storm is possible with these storms, however, the severe
potential is low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1244 PM CDT Fri Jul 22 2016

Scattered mid and high level cloudiness will continue to stream
over the area through tonight. Isolated thunderstorms are possible
across parts of the area, but confidence on coverage and exact
location is not high enough to include in the KLBF or KVTN TAF.
Surface winds will generally east to southeast at 5 to 10 KTS. A
cold front will begin to move south into the area Saturday, with
winds shifting to the north at 5 to 15 kts.

&&

.LBF Watches/Warnings/Advisories...
Heat Advisory until 7 PM CDT /6 PM MDT/ this evening for NEZ004-
022-023-035-056>058-069-070.

Excessive Heat Warning until 7 PM CDT /6 PM MDT/ this evening
for NEZ005>010-024>029-036>038-059-071-094.

&&

SHORT TERM...Power
LONG TERM...Kulik
AVIATION...Taylor
Hazardous weather outlook, Jul 22, 3:54 AM MDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
454 AM CDT FRI JUL 22 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-231000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
454 AM CDT FRI JUL 22 2016 /354 AM MDT FRI JUL 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA LATE THIS AFTERNOON AND TONIGHT. SOME OF THE
THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS BEING THE MAIN
THREAT.

DANGEROUS HEAT WILL CONTINUE OVER WESTERN NEBRASKA TODAY WITH
HEAT INDEXES OF 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FRONT WILL MOVE ACROSS WESTERN NEBRASKA SATURDAY WITH SLIGHTLY
COOLER TEMPERATURES AND AN INCREASED CHANCE FOR THUNDERSTORMS.
SOME OF THE STORMS COULD BE STRONG TO SEVERE. THE MAIN THREAT
WOULD BE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

POWER

In the hours before

Special weather statement, Jul 22, 1:25 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
125 PM MDT FRI JUL 22 2016

NEZ004-222015-
SHERIDAN NE-
125 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 215 PM MDT...

AT 125 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF WILD HORSE BUTTE...OR 18 MILES NORTHEAST OF
ALLIANCE...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KRAUSE LAKE AND DIAMOND LAKE.

THIS INCLUDES HIGHWAY 250 BETWEEN MILE MARKERS 16 AND 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4251 10253 4228 10236 4217 10266 4229 10275
      4244 10275 4244 10277 4253 10278 4253 10277
TIME...MOT...LOC 1925Z 186DEG 15KT 4232 10267

TAYLOR
Special weather statement, Jul 22, 2:24 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
224 PM MDT FRI JUL 22 2016

NEZ022-222115-
GARDEN NE-
224 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN COUNTY UNTIL
315 PM MDT...

AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF OSHKOSH...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  OSHKOSH AROUND 240 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SUGAR LOAF HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4123 10238 4125 10261 4159 10259 4157 10223
TIME...MOT...LOC 2024Z 185DEG 27KT 4133 10249

TAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:25 PM MDTSpecial Weather StatementLBFSheridan50 min
Jul 22, 2:24 PM MDTSpecial Weather StatementLBFGarden51 min
Jul 22, 2:40 PM MDTSpecial Weather StatementLBFHayes50 min
Jul 22, 3:05 PM MDTSpecial Weather StatementLBFSheridan40 min
Jul 22, 3:08 PM MDTSpecial Weather StatementLBFSheridan52 min
Jul 22, 3:41 PM MDTSpecial Weather StatementLBFGarden34 min
Jul 22, 3:48 PM MDTSpecial Weather StatementLBFPerkins57 min
Jul 22, 3:54 PM MDTSpecial Weather StatementLBFSheridan66 min
Jul 22, 3:58 PM MDTSpecial Weather StatementLBFGarden62 min
Jul 22, 4:28 PM MDTSpecial Weather StatementLBFSheridan62 min
Jul 22, 5:41 PM MDTSpecial Weather StatementLBFChase49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.